Acetaminophen Overdose

Summary points

  • Patients still die from acetaminophen poisoning because they are not recognised to be at risk of harm or present too late for effective treatment

  • Patients who are malnourished, have been fasting, take enzyme inducing drugs, or regularly drink alcohol to excess are at higher risk of liver damage

  • Treat patients who have ingested too much acetaminophen within eight hours of ingestion whenever possible

  • If the time of ingestion is known, treatment can be based on blood tests taken after four hours

  • If the timing is uncertain or unknown, treatment should be started immediately in all patients who are at potential risk

  • Treat patients as high risk unless factors that increase risk of harm are known to be absent

 

Factors that increase the risk of liver injury after an overdose of paracetamol

  • High chance of glutathione depletion: Malnourished (for example, not eating because of dental pain or fasting for more than a day), eating disorders (anorexia or bulimia), failure to thrive or cystic fibrosis in children, AIDS, cachexia, alcoholism

    • Clinical clues: history, low body mass index, urinalysis positive for ketones, low serum urea concentration

  • Hepatic enzyme induction: Long term treatment with enzyme inducing drugs, such as carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, rifabutin, efavirenz, nevirapine, and St John’s wort. Regular consumption of ethanol in excess of recommended amounts.

    • Clinical clues: history, abnormal liver function tests, increased international normalised ratio, increased γ-glutamyl transpeptidase

  • Abnormal renal or hepatic function at presentation

 

Rumack-Matthew Nomogram

APAP

N-acetylcysteine Dosing

NAC doses

 

 

 

 

 

(note: this post contains images – it is best to view this post on the actual website).

BMJ 2011;342:d2218